Alert archive / South Dakota / Tornado Warnings in 2018

Tornado Warning 7, NWS Rapid City, SD

June 1, 2018Butte County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jun 1, 2018, 3:41 PM MDT for Butte County, South Dakota. It was in force for 19 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 3:41 PM MDT (21:41 UTC)
Expired
Jun 1, 2018, 4:00 PM MDT
In force
19 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Butte County, SD

The radar

The Rapid City radar (KUDX), 88 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 3:56 PM MDTTSTM WND GST 61Newell, SD
Jun 1, 4:00 PM MDTHAIL 1.252 N Newell, SDQUARTER TO HALF DOLLAR SIZED HAIL FROM 400 PM TO 408 PM.
Jun 1, 4:00 PM MDTHAIL 1.757 Nw Newell, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 11:45 AM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
1849 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

766 
WFUS53 KUNR 012141
TORUNR
SDC019-012200-
/O.NEW.KUNR.TO.W.0007.180601T2141Z-180601T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Rapid City SD
341 PM MDT FRI JUN 1 2018

The National Weather Service in Rapid City has issued a

* Tornado Warning for...
  Central Butte County in northwestern South Dakota...

* Until 400 PM MDT

* At 341 PM MDT, severe thunderstorms capable of producing both 
  tornadoes and straight line wind damage were located near Arpan, 
  or 14 miles east of Belle Fourche, moving northeast at 55 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* These dangerous storms will be near...
  Newell around 345 PM MDT. 
  Newell Lake around 355 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4469 10352 4484 10361 4501 10326 4479 10311
TIME...MOT...LOC 2141Z 239DEG 49KT 4475 10357 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

Sherburn

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jun 1, 2:55 PM MDT, 46 minutes earlier.

Area forecast discussion, Jun 1, 2:55 PM MDT, 46 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 PM MDT Fri Jun 1 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 255 PM MDT Fri Jun 1 2018

Current surface analysis shows low pressure over north central
SD, with cold front stretching southwest across southwestern SD
into southeast WY. Surface trough extends south- southeast from
the low into central NE. Upper level analysis shows trough over
the Northern Rockies moving quickly east-northeast into the
Northern Plains. KUDX radar is now showing storms moving quickly
northeast across northeast WY, with storms also developing ahead
of the front across south central SD. A severe thunderstorm watch
is in place through the late afternoon across northeast WY and
much of northwest SD. Another watch has been issued for the rest
of northwest SD into south central SD through the early evening.
Skies are variably cloudy with temps ranging from some 60s across
northeast WY to around 90 over south central SD.

Active weather is expected across parts of the area through late
afternoon/early evening as front pushes east of the area and trough
moves into the Northern Plains. There are two main areas of focus
for severe weather potential. One area is across far eastern
portions of the forecast area, especially south central SD, as the
front moves through. Significant instability, MLCAPE of 2000 to 3000
j/kg, has pooled ahead of the front and surface trough, with strong
shear in place ahead of the front as well. Cap is weakening
sufficiently to allow storm development. Activity should form
quickly into a line as the storms develop into central SD. The main
threat there should be through about 01z or so, with large hail and
damaging wind gusts the main threats. Cannot rule out an isolated
tornado as well across south central SD.

Further west, the post frontal trough aloft will continue to bring
isolated to scattered showers and storms from mainly northeast WY
into northwest SD. Drier airmass developing over southwest SD behind
front should limit instability and storm potential there. CAPE
values will be lower behind the front, but sufficient for isolated
severe storms to continue developing through late afternoon,
especially with strong lift and steep lapse rates in place.
Environment has been favorable for tornadic storms over northern
Campbell and Crook counties. Activity should wind down quickly in
both threat areas by early evening as drier air moves in from the
west. A few lingering showers and storms are expected through late
evening as the trough progresses further east across the plains.
Breezy and cooler conditions are expected overnight, with lows in
the mid 40s to mid 50s.

The weekend will start off seasonably mild and dry, but windy, as
tighter pressure gradient remains in place behind the exiting
system. Highs on Saturday will mostly be in the mid 60s to mid 70s.
Dry weather continues Sunday, with highs back in the mid 70s to mid
80s. Warm weather will continue for next week as high pressure
develops and builds over the Southern Plains. This will keep the
storm track mostly north and west of the forecast area through much
of the week, but stronger disturbances will likely be able to break
through the ridging and bring at least isolated storms at times. The
better chances for this look to be toward the middle and latter
parts of the week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1101 AM MDT Fri Jun 1 2018

An area of MVFR ceilings will persist across portions of
northeast Wyoming through this afternoon. Scattered thunderstorms
will develop across northeast Wyoming early this afternoon...and
over northwest and south central South Dakota by late afternoon.
Some of the thunderstorms may be severe, with large hail and
damaging wind gusts. The thunderstorms will shift east of the area
this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...7
Hazardous weather outlook, Jun 1, 4:10 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
410 AM MDT Fri Jun 1 2018

SDZ049-021300-
Tripp-
322 AM CDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a Enhanced chance of severe thunderstorms from late this
afternoon into this evening. The severe weather threats include
large hail, damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-032-046-047-021300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Haakon-
Mellette-Todd-
222 AM MDT Fri Jun 1 2018 /322 AM CDT Fri Jun 1 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a Slight chance of severe thunderstorms this afternoon
and evening. The severe weather threats include large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-025-031-043-044-072-073-WYZ054>058-071-021300-
Northern Black Hills-Northern Foot Hills-Pennington Co Plains-
Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

There is a Marginal risk of severe thunderstorms from early this
afternoon into this evening. The severe threats include large hail
and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>030-041-042-074-021300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Hermosa Foot Hills-
222 AM MDT Fri Jun 1 2018

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

While an isolated thunderstorm will be possible, much drier air
moving into the region this afternoon will greatly reduce the
thunderstorm chances over this area today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 1, 2:42 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
242 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 SW CARLILE            44.43N 104.87W
06/01/2018  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

&&

KDS
Local storm report, Jun 1, 2:47 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
247 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND GST     2 SE HULETT             44.66N 104.57W
06/01/2018  M58 MPH          CROOK              WY   AWOS

&&

KDS
Special weather statement, Jun 1, 2:49 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
249 PM MDT FRI JUN 1 2018

WYZ056-057-012115-
Wyoming Black Hills WY-Western Crook WY-
249 PM MDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CROOK COUNTY UNTIL
315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oshoto, or 31 miles northwest of Sundance, moving northeast at 40
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hulett, Oshoto, New Haven and Devils Tower National Monument.

A severe thunderstorm watch remains in effect until 700 PM MDT for
northeastern Wyoming.

LAT...LON 4450 10500 4460 10506 4489 10471 4460 10453
TIME...MOT...LOC 2048Z 243DEG 35KT 4460 10495

Eagan
Local storm report, Jun 1, 2:51 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
251 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             HULETT                  44.68N 104.60W
06/01/2018  E1.00 INCH       CROOK              WY   TRAINED SPOTTER

            15-20 MINUTES OF HAIL... ALSO ESTIMATED 50 MPH WIND
            GUSTS

&&

KDS
Local storm report, Jun 1, 3:22 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
322 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FUNNEL CLOUD     4 E DEVILS TOWER        44.60N 104.63W
06/01/2018                   CROOK              WY   FIRE DEPT/RESCUE

&&

MLS
Local storm report, Jun 1, 3:39 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT FRI JUN 01 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 SW KEYAPAHA           43.05N 100.20W
06/01/2018  E1.00 INCH       TODD               SD   PUBLIC

&&

ME

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:30 PM MDTSpecial Weather StatementUNR60 min
May 31, 9:59 PM MDTSpecial Weather StatementUNRHarding46 min
May 31, 10:46 PM MDTSevere Thunderstorm WarningUNRHarding48 min
May 31, 11:53 PM MDTSpecial Weather StatementUNRPerkins37 min
Jun 1, 2:37 PM MDTSevere Thunderstorm WarningUNRMellette, Todd19 min
Jun 1, 2:58 PM MDTSevere Thunderstorm WarningUNRTodd47 min
Jun 1, 3:04 PM MDTSevere Thunderstorm WarningUNRButte, Harding56 min
Jun 1, 3:15 PM MDTSevere Thunderstorm WarningUNRTripp30 min
Jun 1, 3:32 PM MDTSevere Thunderstorm WarningUNRButte28 min
Jun 1, 3:32 PM MDTTornado WarningUNRButte, Harding28 min
Jun 1, 3:44 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp61 min
Jun 1, 3:58 PM MDTSevere Thunderstorm WarningUNRButte, Meade, Perkins47 min
Jun 1, 4:00 PM MDTSpecial Weather StatementUNRHarding30 min
Jun 1, 4:09 PM MDTSpecial Weather StatementUNRMeade51 min
Jun 1, 4:34 PM MDTSevere Thunderstorm WarningUNRMeade41 min
Jun 1, 4:43 PM MDTSpecial Weather StatementUNRTripp47 min
Jun 1, 5:01 PM MDTSpecial Weather StatementUNRPerkins44 min
Jun 1, 5:09 PM MDTSpecial Weather StatementUNRZiebach51 min
Jun 1, 5:17 PM MDTSpecial Weather StatementUNRZiebach43 min
Jun 1, 5:43 PM MDTWind AdvisoryUNRButte, Custer, Haakon, Harding, Jackson, Lawrence and 4 more3 hr

Nearby

Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.